My grandmother hallucinates and has dreams she has described to be very real. What is this and what can I do?

Follow
Share
This question has been closed for answers. Ask a New Question.
7

Answers

Show:
D 29:

Go through the monographs of EVERY medication she takes, paying special attention to side effects. If you're leaving the meds within her reach, chances are she might be overtaking them. One of the symptoms of depression is trying to sleep life away, so I wouldn't be surprised if she were popping the Ambien like it's candy -- resulting in vivid hallucinations that are still unfolding before her eyes while she speaks with you.

-- ED
Helpful Answer (0)
Report

dragons,

my mother goes through this also. she has this dream that there is a man here with his dog.. shes scared.. she wakes up and i just tell her that they left and she feels better..some dreams its about her mother and father, well honestly, i dont know if shes remembering or dreaming because my grandfather died before i was born.. so i listen and tell her what a nice story etc or something..

it really is useless to argue with them.. its late at night etc, turn a very very low light on(so she sees its just you, no one else) and fix the covers, straighten a few things and let her talk. ask a couple questions.. but keep your voice low and soothing..encourage her to talk softly also, normally that will just kind of "rock them" back to sleep..

keep the house brightly light during the day, as active as possible during the day, try not to let her nap..as evening approaches, go with the light.. start turning things off and when its near bedtime low low lights and when its time for bed, a nice cup of hot tea.. something soothing.. what i mean is.. try to do something that will associate with, "ok this is what i do at night before bed"

good luck!!
Helpful Answer (0)
Report

I looked into Sundowners I think she has that too. There are a lot of symptoms she has. Theres not much to do about it for her though because of the medications she is already on. I guess just kind of agree with whats going on unless they don't get to frustrated about you telling them it was a dream. Thankx for your input at least I know there are others out there. Let me know on how you handle them with this!
Helpful Answer (0)
Report

After reading the above posts---I looked up about Sundowners Syndrome. My mother has dementia problems---and many do seem a little worse at night---but not only at night. I went to the following site and read what others had posted and then posted a blurb about a book that I have recently read---that you may or may not find helpful with your loved one with any of these elderly disturbances. I was able to pray differently for my mother after reading it and did see a difference in her terrible negativity and accusations and unhappiness. cnichols
Helpful Answer (1)
Report

My grandfather had hallucinations. I believe that he had a reaction to the radiation he was receiving for colon cancer.

When they believe something has really happened. You cannot disagree with them. My grandfather believed that men were coming in his house at night taking my grandmother off to nightclubs dancing. Everyone else brushed him off. He was frustrated. I went along with him. I told him that he needed to make sure that the door was locked and that he and gran went to bed at the same time. If they came in his house, he needed to kindly ask them to leave. I was hoping that this would change the hallucinations that I believe were stemming from one of his fears, losing his wife.

I would definitely continue with care from the doctor. See a doctor who specializes in elder patients, if you have one in your area.

Hugs.
Helpful Answer (0)
Report

I did inform the Dr. They found she has a UTI and a low heart rate! They think she may have something called Sundowners Syndrome.
Helpful Answer (0)
Report

Definitely tell her doctor. Sometimes some medications have weird side effects, and maybe there's something her doc can do to help. Good luck
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.